(KWES) - The New Mexico Department of Health is investigating four confirmed cases of whooping cough in infants under six months of age.
We're told the cases have been reported in four New Mexico counties: Eddy, Curry, Rio Arriba and San Juan.
Health officials said this is the largest cluster of whooping cough cases being investigated by the Department of Health since Aug. 2013.
"Whooping cough is very contagious and can cause serious cough illness?especially in infants too young to be fully vaccinated," said Department of Health Secretary Lynn Gallagher. "Getting vaccinated is the best way to prevent your child from getting it."
Symptoms of whooping cough (pertussis) infection may include coughing fits followed by a loud "whooping" sound. The coughing may be severe enough to cause vomiting. Infants, who may have minimal or no cough, sometimes show other symptoms such as apnea, where there is a pause in the child's breathing pattern. Whooping cough can affect people of all ages but infants are at greatest risk of severe complications, hospitalization and death. About half of babies younger than one-year of age who get the disease are hospitalized.
Department of Health officials recommend the following to help reduce the spread of whopping cough:
- All pregnant women should receive a Tdap booster during, ideally between the 27th and 36th weeks of pregnancy, with each pregnancy.
- All infants and children should receive the primary series of pertussis vaccine, called DTaP, at 2, 4, 6 and 12-18 months of age
- All children should receive a booster dose, called DtaP, prior to school entry at 4 to 6 years of age
- Children between 7 and 10 years of age who are behind on pertussis vaccine should get a Tdap
- Children should receive a booster dose of Tdap at entry to middle school if they haven’t received one previously
- All teens or adults should receive a Tdap booster if one was not given at entry to middle school
- Anyone caring for or spending time with an infant should receive a Tdap booster if they have not received one in the past, including people 65 and older
- All healthcare personnel should receive a Tdap booster, as soon as feasible, if they have not received or are unsure if they have previously received a dose of Tdap
You can find more information about whooping cough here.